Indexed on: 06 May '08Published on: 06 May '08Published in: Klinische Monatsblatter fur Augenheilkunde
The aim of this communication is to describe an unusual and serious complication of retrobulbar anaesthesia for cataract surgery.A 78-year-old female was referred for visual loss (light perception) 24 hours after apparently uneventful cataract surgery with retrobulbar anaesthesia in her left eye. Fundus examination revealed multiple arterial emboli and a localised retinal detachment. MRI revealed a retrobulbar hypersignal of the optic nerve associated with perineuritis. The cardiovascular examination was normal. We assumed this condition resulted from injection of the anaesthetic mixture into the optic nerve.In order to improve retinal circulation and oxygenation, the intraocular pressure was maximally lowered and anticalcic therapy administered, expecting optimal arterial dilatation. Methylprednisolone (1 g/day 3 days i. v., then rapidly tapered) was also added. The retina slowly reattached but visual acuity remained unchanged.Retrobulbar anaesthesia is routinely used for ocular surgery. Serious complications may still happen, however. This case adds to the previously reported spectrum of complications from retrobulbar anaesthesia.